The determinants of sovereign credit spread changes in the Euro-zone
Luís Oliveira,
José Dias Curto and
João Pedro Nunes
Journal of International Financial Markets, Institutions and Money, 2012, vol. 22, issue 2, 278-304
Abstract:
Using a database of Euro-denominated government bonds covering the period from January 2000 to December 2010, this paper provides an empirical analysis of the determinants of government credit spreads in the Euro-area. The analysis is divided into two sub-periods delimited by the global financial crisis that started in August 2007. We find evidence of a clear shift in the behavior of market participants from a convergence-trade expectation, based on market related factors, before August 2007, to one mainly driven by macroeconomic country-specific variables and an international common risk factor. There is no evidence of a significant role for the liquidity risk before or during the financial crisis period. Overall, our results give support to the Merton-type structural credit risk models and confirm that there are considerable similarities between the factors explaining the dynamics of the credit risk spreads and the factors driving the prices on the government bond markets.
Keywords: Credit risk; Structural models; Term structure of interest rates; Gaussian HJM multi-factor models (search for similar items in EconPapers)
JEL-codes: C15 C22 E43 (search for similar items in EconPapers)
Date: 2012
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (45)
Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S1042443111000680
Full text for ScienceDirect subscribers only
Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.
Export reference: BibTeX
RIS (EndNote, ProCite, RefMan)
HTML/Text
Persistent link: https://EconPapers.repec.org/RePEc:eee:intfin:v:22:y:2012:i:2:p:278-304
DOI: 10.1016/j.intfin.2011.09.007
Access Statistics for this article
Journal of International Financial Markets, Institutions and Money is currently edited by I. Mathur and C. J. Neely
More articles in Journal of International Financial Markets, Institutions and Money from Elsevier
Bibliographic data for series maintained by Catherine Liu ().